Newly diagnosed with APS Jan 2013, needing answers where possible :)

I had been having frequent migraines for nearly two years, started getting blurred vision in my eye, vascular team found a small heart murmur and diagnosed me with APS. Since January I have been experiencing 'blackouts' in which I am getting tested for epilepsy.

I have been reading up about APS and it has been mentioned on a few different sites that seizures/fits can be a symptom of this blood condition?

Was wondering if anyone else with APS has experienced these episodes as well?


13 Replies

  • Hello and welcome here so glad you have landed up on this site where we can offer some much needed help and support. You are correct, we do have people with the same symptoms as you and I expect they will come along shortly and offer some help.

    Once you have got the results of your tests back and get on the right medications I'm sure things will settle down. At least it sounds as if your medical team are on the ball as this is so important with this are almost there so hang on in there, many people struggle for years to come up with the right diagnosis so as hard as it is it looks like you have jump started that bit at least.

    In the mean time pop along to the Hughes Syndrome website and have a look around there so you can pick up some more bits of useful info for you and your medical team. Do keep us posted as to your progress.

  • Hi there

    I do get migranes and sometimes blurred vision or a C shaped jagged image that stays for about 20 mins sometimes. Not experienced blackouts, seizures or fits....they really need a frequently asked questions page on this site......

  • Dear smccormick and also Sarita

    Indeed welcome to the group.

    I used to get very frequent migraines that started with a centre vision blind spot and progressed to the C shaped jagged imges that Sarita talks about, followed by very bad headaches. These stopped when i was put on Warfarin, as long as my INR stayed at above 3.6.

    Then, these suddenly returned after 7 years, for no apparent reason, and a neurologist advised that I try a low dose of Amitriptyline, in my case 20mg per day. this has stopped them completely now for over three years.

    I have now converted from Warfarin to Fragmin (Heparin) and I am still taking the Amitriptyine, so I don't know whether stopping it would bring back the migraines but I am not for tryin it.

    smc, have you been put on any medication yet?

    Best wishes.


  • Hi Dave,

    I can sympathise massively with the migraines - what a nuisance they are. It is good that your migraines are now controlled with Amitriptyline, I agree that stopping it could make them return and you certainly don't want that happening.

    I am currently on Gabapentin, Aspirin and Folic acid? The vascular consultant said that I do not need anticoagulant therapy just yet as the blood clot behind my eye has settled down which is great news :)


  • I am sure you will need more help with anticoagulant therapy.. on our charity web site we have a list of APS specialists across the UK.. as unless they understand the disease in full it leaves you liable to more clots. Mary F x

  • Hi Shantelle

    You could ask your Dr. to try you with a low dose of Amitriptyline and see if it stops your migraines, it certainly did mine and also those of a friend of mine too.


  • Iv'e tried Amitriptyline before, didnt lift my migraines at all. The Gabapentin however works miracles.

    As for the anticoagulation therapy - i'm happy enough to stay off that form of meds just now.

    Its just these blackouts now - curious to find out if they are related to APS. Thanks for the location advice, will update info.


  • I'm sorry the Ami' didn't help, I was amased how it helped me.


  • Hi there and welcome.. Do please as suggested have a look at the charity website, and also, various people have loaded up stories about their history on their actual profile, not everybody does this but various people do, so sometimes when somebody has similar symptoms it is useful to read this if they have done it. Your symptoms do sound very familiar I am very pleased to understand that you are well on the way to diagnosis, that is half the battle. Keep us posted and do feel free to ask further questions.

    Mary F x

  • Yes, I agree with Mary.

    You need to be seen by a specialist in APS so that your need for anticoagulation can be properly assessed.

    Could you please set your location, on your profile, as this helps member in your locality to contact you.

    Best wishes.


  • Hi

    I have along with other things epilepsy, caused I think by damage done by Hughes syndrome

    I also have a heart murmur, I think a lot of people with Hughes have heart murmurs. I might be wrong but I don't think so,funny but I can never remember having migraines, unusual I know. I take strong medication for epilepsy and haven't had a problem recently ,fingers crossed

    Hope you feel better soon

  • I have had a few epileptic petit mal seizures which were probably not related to the Hughes at all. The neurologist interviewed family members and concluded this was probably a congenital, mild temporal lobe seisures disorder. My short ( 2weeks) flare of seizures began when an orthopedic surgeon, ( with legendarily abrupt bed side manner,) pulled a post operative shunt from my knee without numbing the knee or even giving me time to mentally brace for it. So, the theory goes, extreme, unprepared-for pain is my trigger and if I just avoid shunts being pulled from the knee I should be fine.

    I also had a series of TIA/ mini strokes before my Hughes diagnosis.

    Sio I can recall internally what both experiences felt like, though I have no idea if my subjective experience would " feel' the same way to someone else. So, to sort of answer your question, yes black outs can be a symptom of Hughes. Or not. Something, obviously, is causing them. MRIs, blood tests, a good history, and how you respond to various meds will help the docs sort it out.

  • Hi there,

    I absolutely agree with Mary and Dave that you need to see a specialist in APS! Some of the things you mention are wellknown to me.

    Take care. Kerstin

You may also like...